Florida, 2013

Hail and Damaging Wind in Florida, March 24, 2013

March 24, 2013 · NWS TBW · 4 events in 1 county or zone

A very moist air mass provided ample fuel for a prefrontal trough that developed ahead of a strong cold front that moved through Florida on the 24th. The prefrontal trough produced a line of showers and thunderstorms, with a few storms becoming severe with damaging downburst winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A very moist air mass provided ample fuel for a prefrontal trough that developed ahead of a strong cold front that moved through Florida on the 24th. The prefrontal trough produced a line of showers and thunderstorms, with a few storms becoming severe with damaging downburst winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 24, 9:24 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 24, 9:24 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1024 AM EDT SUN MAR 24 2013

.UPDATE...
A PREFRONTAL TROUGH CONTINUES TO SERVE AS THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT THIS MORNING...WITH THE COLD FRONT
LAGGING BEHIND STRETCHING FROM A SURFACE LOW OVER SOUTHWEST
GEORGIA OFF TO THE SOUTHWEST THROUGH THE WESTERN FLORIDA PANHANDLE
AND INTO THE NORTH-CENTRAL GULF OF MEXICO. HAVE ADJUSTED POPS TO
ACCOUNT FOR A BIT QUICKER TIMING OF SHOWERS/STORMS PUSHING INTO
THE AREA...AND INCREASED POPS SLIGHTLY IN MOST LOCALES. BASED ON
THE MORNING KTBW SOUNDING SHOWING 40 KNOT WINDS AT 2 KFT AND 45
KNOT WINDS AT 4 KFT...STRONG THUNDERSTORMS APPEAR TO BE A GOOD
BET...WITH A FEW OF THE MORE INTENSE CELLS POSSIBLY REACHING
SEVERE THRESHOLDS. IN ADDITION TO THE THREAT FOR SEVERE
WEATHER...GIVEN THE STRONG LOW LEVEL WIND FIELDS JUST OFF THE
SURFACE...EXPECT SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO
40 MPH OUTSIDE OF ANY CONVECTION. AS A RESULT...WILL DROP THE LAKE
WIND ADVISORY AND ISSUE A WIND ADVISORY FOR THE ENTIRE FORECAST
AREA. TEMPERATURES WILL TOP OUT IN THE MID TO UPPER 70S ACROSS
LEVY COUNTY...AROUND 80 TO THE MID 80S ACROSS THE REMAINDER OF THE
NATURE COAST AND CENTRAL ZONES...AND IN THE MID TO UPPER 80S
ACROSS SOUTHERN LOCALES. COOLER CONDITIONS CAN BE EXPECTED AT THE
BEACHES. UPDATE OUT SHORTLY.

&&

.AVIATION...
LOW CIGS AND VSBYS SHOULD IMPROVE THIS MORNING AS A STRONG AND GUSTY
SOUTHWESTERLY TO WESTERLY FLOW SETS UP AHEAD OF TODAYS COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL INCREASE FROM NORTH TO SOUTH AS THE
FRONT NEARS. WINDS WILL SHIFT TO THE NORTHWEST WITH FRONTAL PASSAGE
LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  58  66  46 /  60  20   0   0
FMY  85  64  74  48 /  30  30   0  10
GIF  86  59  72  47 /  60  20   0   0
SRQ  80  62  68  49 /  60  30   0   0
BKV  83  54  66  36 /  70  10   0   0
SPG  78  62  67  53 /  60  20   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 6 PM EDT THIS EVENING FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-
     SARASOTA.

     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CHARLOTTE-
     CITRUS-DESOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-
     LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR TAMPA
     BAY WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...JELSEMA
LONG TERM/AVIATION...GARCIA
Hazardous weather outlook, Mar 24, 5:11 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
611 AM EDT SUN MAR 24 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-242200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
611 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION BRINGING
SHOWERS AND THUNDERSTORMS INTO WEST CENTRAL AND SOUTHWEST FLORIDA
TODAY INTO EARLY TONIGHT. SOME OF THE STORMS COULD BECOME STRONG
TO SEVERE...MAINLY NORTH OF THE TAMPA BAY AREA. POTENTIAL HAZARDS
INCLUDE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL... ISOLATED
TORNADOES AND WATERSPOUTS...AND FREQUENT CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

...WIND AND SEA IMPACT...
A BREEZY SOUTHERLY FLOW AT 15 TO 20 KNOTS WILL BECOME ESTABLISHED
AHEAD OF THE COLD FRONT TODAY THEN SHIFT TO NORTHWEST AND INCREASE
TO AROUND 20 KNOTS BEHIND THE FRONT LATE TONIGHT. THIS WILL
PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT AND THUS SMALL
CRAFT SHOULD EXERCISE CAUTION TODAY WITH SMALL CRAFT ADVISORIES
LIKELY BEING NEEDED LATE TONIGHT.

...LAKE WIND IMPACT...
A BREEZY SOUTH TO SOUTHWEST FLOW WITH WINDS BETWEEN 20 AND 25 MPH
WITH SOME HIGHER GUSTS WILL SETUP TODAY. WINDS OF THESE MAGNITUDES
WILL CREATE ROUGH CONDITIONS ON LARGER AREA LAKES WHICH COULD
PRODUCE DAMAGE TO...OR FLIP...SMALL PLEASURE CRAFT AND THUS A LAKE
WIND ADVISORY IS IN EFFECT.

...RIP CURRENT IMPACT...
THE BREEZY WINDS WILL LEAD TO A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES TODAY. BEACH GOERS SHOULD USE CAUTION WHEN IN OR
NEAR THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...WIND AND SEA IMPACT...
BREEZY NORTHERLY WINDS BEHIND THE COLD FRONT WILL CONTINUE INTO
TUESDAY AND SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED DURING
THIS TIME.

...EXCESSIVE COLD IMPACT...
MUCH COOLER DRIER AIR WILL MOVE INTO THE REGION EARLY THIS WEEK
WITH OVERNIGHT LOW TEMPERATURES EXPECTED TO FALL INTO THE 30S
ACROSS PORTIONS OF THE NATURE COAST MONDAY NIGHT...TUESDAY NIGHT
AND WEDNESDAY NIGHT. DURING MONDAY NIGHT WINDS WILL REMAIN BETWEEN
5 AND 10 MPH AND THIS SHOULD LIMIT THE THREAT OF FROST AND
FREEZING TEMPERATURES. HOWEVER...DURING TUESDAY NIGHT AND
WEDNESDAY NIGHT WINDS SHOULD DIMINISH AND THERE WILL BE A CHANCE
OF SOME FROST AND FREEZING TEMPERATURES DURING THESE NIGHTS FROM
ABOUT HERNANDO AND SUMTER COUNTIES NORTHWARD.

...FIRE WEATHER IMPACT...
LONG DURATIONS OF CRITICAL RELATIVE HUMIDITY WILL BE POSSIBLE
MONDAY THROUGH THURSDAY WHICH COULD PRODUCE RED FLAG CONDITIONS
OVER PORTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Local storm report, Mar 24, 9:33 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1033 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     MARINE TSTM WIND 1 SE CEDAR KEY          29.14N 83.03W
03/24/2013  M26 MPH          LEVY               FL   BUOY

            CDRF1 RECORDED A WIND GUST OF 26 MPH.

&&

RGARCIA
Special weather statement, Mar 24, 9:40 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1040 AM EDT SUN MAR 24 2013

FLZ039-241515-
LEVY-
1040 AM EDT SUN MAR 24 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
LEVY COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS
VALID UNTIL 1115 AM EDT...

AT 1035 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF INGLIS...OR 17 MILES
NORTHWEST OF CRYSTAL RIVER...MOVING NORTHEAST AT 60 MPH. THIS
THUNDERSTORM WILL AFFECT LEBANON...WILLISTON AND WILLISTON MUNICIPAL
AIRPORT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2922 8240 2921 8245 2920 8253 2905 8253
      2903 8260 2901 8261 2903 8271 2901 8274
      2918 8282 2941 8240
TIME...MOT...LOC 1440Z 245DEG 51KT 2914 8268
Local storm report, Mar 24, 10:38 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1138 AM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     MARINE TSTM WIND 99 WSW CEDAR KEY        28.51N 84.51W
03/24/2013  M47 MPH          XXX                XX   BUOY

            BUOY 42036 REPORTED A 41 KNOT GUST.

&&

RGARCIA
Special weather statement, Mar 24, 10:45 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1145 AM EDT SUN MAR 24 2013

FLZ042-043-048-241630-
SUMTER-CITRUS-HERNANDO-
1145 AM EDT SUN MAR 24 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
CITRUS...NORTHERN HERNANDO...AND NORTHERN SUMTER COUNTIES FOR A
STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 1230
PM EDT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF CHASSAHOWITZKA
REFUGE...OR 11 MILES SOUTHWEST OF HOMOSASSA SPRINGS...MOVING EAST AT
50 MPH WILL AFFECT OZELLO...CHASSAHOWITZKA...CRYSTAL RIVER AIRPORT
AND HOMOSASSA SPRINGS.

GUSTY WINDS OF 45 TO 55 MPH ARE EXPECTED...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2887 8274 2889 8270 2900 8275 2903 8271
      2901 8261 2903 8260 2905 8247 2901 8236
      2896 8230 2896 8196 2867 8195 2855 8267
      2865 8269 2869 8268 2871 8273 2875 8270
      2877 8271 2878 8276
TIME...MOT...LOC 1544Z 251DEG 67KT 2872 8264
Local storm report, Mar 24, 11:09 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1209 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND GST     1 N BEVERLY HILLS       28.93N 82.46W
03/24/2013  M34 MPH          CITRUS             FL   MESONET

            MESONET STATION DW1496 REPORTED A WIND GUST OF 34 MPH.

&&

RGARCIA
Special weather statement, Mar 24, 12:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
106 PM EDT SUN MAR 24 2013

FLZ048-049-241745-
HERNANDO-PASCO-
106 PM EDT SUN MAR 24 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PASCO AND
SOUTHERN HERNANDO COUNTIES FOR A STRONG THUNDERSTORM WITH HAIL AND
STRONG WIND GUSTS VALID UNTIL 145 PM EDT...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED 9 MILES NORTHWEST OF PORT RICHEY...OR 9
MILES WEST OF HUDSON...MOVING EAST AT 50 MPH WILL AFFECT BAYONET
POINT...JASMINE ESTATES...NEW PORT RICHEY AND PORT RICHEY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2823 8278 2837 8272 2841 8272 2845 8268
      2847 8269 2850 8268 2858 8221 2857 8218
      2857 8215 2854 8210 2823 8211 2821 8278
      2823 8284
TIME...MOT...LOC 1706Z 258DEG 44KT 2835 8277

The radar

The Tampa radar (KTBW), 78 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pasco

When
March 24, 12:17 PM EST
Where
Pasco County, Hudson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.360, -82.700

A SKYWARN spotter reported quarter sized hail in Hudson.

Hail, Pasco

When
March 24, 1:05 PM EST
Where
Pasco County, 0.27 mi NNE of Fivay Jct
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.324, -82.518

WTVT-TV relayed a report of quarter sized hail in Fivay Junction.

Thunderstorm Wind, Pasco

When
March 24, 1:23 PM EST to 1:30 PM EST
Where
Pasco County, Dade City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
28.360, -82.190

The Pasco County Sheriff's Department received numerous calls about downed power lines, trees down, and blown transformers in and around Dade City during a strong thunderstorm.

Hail, Pasco

When
March 24, 1:39 PM EST
Where
Pasco County, 3.65 mi E of Aripeka
Measured
1 in hail
Reported by
Public
Coordinates
28.430, -82.600

Public reported quarter sized hail south of County Line Road in Spring Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436791, 436799, 437710, 436806.